Alert archive / South Carolina / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 29, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 25, 2014, 6:45 PM EDT for Edgefield County, McCormick County, Saluda County, South Carolina. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2014, 6:45 PM EDT (22:45 UTC)
- Expired
- May 25, 2014, 7:45 PM EDT
- In force
- 60 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Edgefield County, SC, McCormick County, SC, Saluda County, SC
The radar
The Columbia radar (KCAE), 86 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 7:00 PM EDT | TSTM WND DMG | 5 Wnw Saluda, SC | TREES IN ROADWAY ON HWY 178 |
| May 25, 7:12 PM EDT | HAIL 1 | 12 Nnw Edgefield, SC | QUARTER SIZE HAIL REPORTED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.8 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1153 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
239
WUUS52 KCAE 252245
SVRCAE
SCC037-065-081-252345-
/O.NEW.KCAE.SV.W.0029.140525T2245Z-140525T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
645 PM EDT SUN MAY 25 2014
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA
EASTERN MCCORMICK COUNTY IN CENTRAL SOUTH CAROLINA
SALUDA COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 745 PM EDT
* AT 641 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 22 MILES WEST OF SALUDA TO 12
MILES WEST OF SALUDA...OR ALONG A LINE EXTENDING FROM GREENWOOD TO
14 MILES SOUTHEAST OF GREENWOOD...AND MOVING SOUTH AT 15 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE SALUDA...JOHNSTON AND
EDGEFIELD
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV
TO RELAY SEVERE WEATHER REPORTS.
OR CALL THE NATIONAL WEATHER SERVICE AT
8...0...3...8...2...2...8...1...3...5.
LAT...LON 3402 8224 3399 8222 3398 8219 3399 8215
3399 8205 3396 8204 3396 8202 3413 8188
3414 8183 3393 8156 3371 8185 3376 8221
3401 8226
TIME...MOT...LOC 2245Z 343DEG 12KT 3410 8212 3405 8196
$$1 follow-up statement
540
WWUS52 KCAE 252334
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
734 PM EDT SUN MAY 25 2014
SCC065-252341-
/O.CAN.KCAE.SV.W.0029.000000T0000Z-140525T2345Z/
MCCORMICK SC-
734 PM EDT SUN MAY 25 2014
...THE SEVERE THUNDERSTORM WARNING FOR MCCORMICK COUNTY IS
CANCELLED...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV
TO RELAY SEVERE WEATHER REPORTS.
OR CALL THE NATIONAL WEATHER SERVICE AT
8...0...3...8...2...2...8...1...3...5.
LAT...LON 3380 8214 3381 8213 3393 8200 3392 8181
3387 8166 3371 8185 3378 8216 3379 8216
TIME...MOT...LOC 2331Z 343DEG 12KT 3395 8207 3390 8191
$$
SCC037-081-252345-
/O.CON.KCAE.SV.W.0029.000000T0000Z-140525T2345Z/
EDGEFIELD SC-SALUDA SC-
734 PM EDT SUN MAY 25 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SALUDA AND EDGEFIELD COUNTIES...
AT 728 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST OF
EDGEFIELD TO 8 MILES NORTHWEST OF JOHNSTON...OR ALONG A LINE
EXTENDING FROM 16 MILES SOUTH OF GREENWOOD TO 21 MILES WEST OF
BATESBURG...MOVING SOUTH AT 15 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WARD
AND TRENTON
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV
TO RELAY SEVERE WEATHER REPORTS.
OR CALL THE NATIONAL WEATHER SERVICE AT
8...0...3...8...2...2...8...1...3...5.
LAT...LON 3380 8214 3381 8213 3393 8200 3392 8181
3387 8166 3371 8185 3378 8216 3379 8216
TIME...MOT...LOC 2331Z 343DEG 12KT 3395 8207 3390 8191
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:50 PM EDT, 3 hours 55 minutes earlier.
Area forecast discussion, May 25, 2:50 PM EDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 250 PM EDT SUN MAY 25 2014 .SYNOPSIS... HIGH PRESSURE CENTERED OFF THE COAST WILL CIRCULATE A MOIST SOUTHERLY FLOW INTO THE FORECAST AREA THROUGH TUESDAY. A COLD FRONT WILL MOVE SOUTHWARD AND INTO THE AREA WEDNESDAY OR THURSDAY. && .NEAR TERM /THROUGH TONIGHT/... AFTERNOON CONVECTION BEGINNING TO INITIATE ALONG THE STALLED FRONTAL BOUNDARY ACROSS THE CSRA WHERE BETTER MOISTURE RESIDES AND IS COINCIDENT WITH THE BEST INSTABILITIES. LIFTED INDEX VALUES IN THIS AREA ARE AROUND -6C WITH SOME WEAK CONVERGENCE ALONG THE SURFACE BOUNDARY AS WELL AS HAVING THE 850MB CONVERGENCE ZONE NEARBY. HAVE HIGHEST POPS IN THIS AREA THROUGH THIS EVENING THEN GRADUALLY LOWERING POPS OVERNIGHT BUT HOLDING ON TO SLIGHT CHANCE THROUGH DAWN. OTHER CONVECTION THAT IS EXPECTED TO DEVELOP UPSTREAM ON THE HIGHER TERRAIN SHOULD DRIFT SOUTHEASTWARD IN THE NORTHWESTERLY FLOW INTO THIS EVENING. ISOLATED SEVERE CONVECTION POSSIBLE WITH ONE WARNING ALREADY ISSUED ON A STORM THAT DEVELOPED RAPIDLY. LINGERING CONVECTION SHOULD DIMINISH AFTER MIDNIGHT WITH LOTS OF DEBRIS CLOUDS AND CONTINUED HIGH LEVEL MOISTURE WITH CIRRUS CLOUDS MOVING THROUGH THE NORTHWESTERLY FLOW WILL HELP KEEP TEMPERATURES A BIT WARMER TONIGHT. LOWS EXPECTED IN THE MID 60S. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... UPPER LEVEL RIDGING WILL REMAIN OVER THE REGION WITH SOUTHERLY FLOW CONTINUING TO PUMP MOISTURE INTO THE FORECAST AREA. A WEAK SURFACE BOUNDARY WILL ALSO REMAIN ACROSS THE REGION AND ACT AS A FOCUSING MECHANISM. MODELS SOUNDINGS INDICATE PWAT VALUES RISING THROUGH THE PERIOD REACHING 1.9 INCHES BY TUESDAY AFTERNOON. INSTABILITY VALUES ARE ALSO INCREASING WITH MODERATE FOR MONDAY AND STRONG FOR TUESDAY. AS SUCH HAVE INCREASED POPS THROUGH THE SHORT TERM WITH HIGH CHANCE EACH AFTERNOON AND EVENING. WITH THE INSTABILITY AND MOISTURE CONCERNS HAVE KEPT SLIGHT CHANCE TO CHANCE POPS EACH NIGHT AS WELL. TEMPERATURES THROUGH THE SHORT TERM WILL BE IN THE MIDDLE TO UPPER 80S FOR DAYTIME HIGHS WITH OVERNIGHT LOWS IN THE MIDDLE 60S. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... MODELS ARE IN GOOD AGREEMENT THROUGH THE LONG TERM WITH AN ACTIVE PATTERN REMAINING OVER THE SOUTHEASTERN US THROUGH THE PERIOD. UPPER LEVEL PATTERN INDICATES AN UPPER TROUGH OVER THE MS VALLEY ON WEDNESDAY BECOMING CUT OFF OVER THE LOWER MS VALLEY WEDNESDAY NIGHT WITH A WEAK FRONTAL BOUNDARY PUSHING INTO THE FORECAST AREA THEN STALLING. THIS WILL KEEP PWAT VALUES BETWEEN 1.5 AND 1.9 INCHES THROUGH THE LONG TERM MOISTURE AND WITH THE FRONTAL BOUNDARY STALLED ACROSS THE REGION KEEP CHANCES OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS IN THE FORECAST EACH DAY. TEMPERATURES THROUGH THE LONG TERM WILL BE NEAR NORMAL. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... VFR CONDITIONS GENERALLY EXPECTED THROUGH THE 24 HOUR TAF FORECAST PERIOD OUTSIDE OF THUNDERSTORMS. STALLED FRONTAL BOUNDARY HAS PROVIDED A FOCUS FOR STORM DEVELOPMENT THIS AFTERNOON IN THE AGS/DNL AREA AND THOSE TERMINALS COULD EXPERIENCE IFR VSBYS WITHIN THUNDERSTORMS. HAVE INCLUDED VCSH WITH A TEMPO GROUP FOR STORMS THROUGH 22Z. CHANCES OF STORMS POSSIBLE AT CAE/CUB/OGB BUT LOWER CONFIDENCE AND THEREFORE LEFT OUT OF THE FORECAST AT THIS TIME AND WILL AMEND ACCORDINGLY. SOUTH TO SOUTHEASTERLY FLOW THROUGH THIS EVENING BECOMING LIGHT AND VARIABLE LATE. EXPECT PLENTY OF CIRRUS AND DEBRIS CLOUDS OVERNIGHT WHICH WILL IMPACT RADIATIONAL COOLING AND FOG POTENTIAL. WHILE MVFR FOG IS POSSIBLE AT AGS/OGB CONFIDENCE IS LOW BECAUSE OF THE EXTENSIVE CLOUD COVER EXPECTED AND WILL LEAVE OUT OF THE FORECAST AND LET LATER SHIFTS EVALUATE. WINDS PICK UP AFTER 15Z MONDAY FROM THE SOUTH AROUND 5 TO 7 KNOTS. EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION EXPECTED MONDAY THROUGH THURSDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, May 25, 6:47 AM EDT, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 647 AM EDT SUN MAY 25 2014 SCZ015-016-020>022-027>029-031-036>038-041-261100- LANCASTER-CHESTERFIELD-NEWBERRY-FAIRFIELD-KERSHAW-LEXINGTON-RICHLAND- LEE-SUMTER-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG- 647 AM EDT SUN MAY 25 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. GAZ040-063>065-077-SCZ018-025-026-030-035-261100- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-EDGEFIELD-SALUDA- AIKEN-BARNWELL- 647 AM EDT SUN MAY 25 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. A FEW THUNDERSTORMS THIS AFTERNOON AND EVENING COULD POSSIBLY CONTAIN DAMAGING WIND AND HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.
In the hours before
Local storm report, May 25, 4:36 PM EDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
436 PM EDT SUN MAY 25 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL NEW ELLENTON 33.42N 81.69W
05/25/2014 E1.25 INCH AIKEN SC PUBLIC
SOCIAL MEDIA REPORT OF HALF DOLLAR SIZE HAIL
IN NEW ELLENTON
&&
NWS COLUMBIA SC
IRIS SYSTEMLocal storm report, May 25, 4:47 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
447 PM EDT SUN MAY 25 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG 7 ENE WAYNESBORO 33.15N 81.91W
05/25/2014 BURKE GA LAW ENFORCEMENT
BURKE COUNTY DISPATCH REPORTED POWERLINES
DOWN ALONG HWY 80 NORTHEAST OF WAYNESBORO.
&&
NWS COLUMBIA SC
IRIS SYSTEMLocal storm report, May 25, 5:18 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
518 PM EDT SUN MAY 25 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND GST 7 ESE JACKSON 33.29N 81.67W
05/25/2014 M52 MPH AIKEN SC PUBLIC
SAVANNAH RIVER SITE TOWER MEASURED A 52 MPH
WIND GUST (TOWER HEIGHT 200 FT)
&&
NWS COLUMBIA SC
IRIS SYSTEMLocal storm report, May 25, 5:26 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
526 PM EDT SUN MAY 25 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL SARDIS 32.98N 81.76W
05/25/2014 E1.00 INCH BURKE GA LAW ENFORCEMENT
SARDIS POLICE DEPARTMENT REPORTED QUARTER
SIZE HAIL.
&&
WRSLocal storm report, May 25, 5:31 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
531 PM EDT SUN MAY 25 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM HAIL 8 ENE WAYNESBORO 33.14N 81.88W
05/25/2014 E1.00 INCH BURKE GA PUBLIC
MINI MART IN BURKE COUNTY REPORTED UP TO
QUARTER SIZE HAIL.
&&
NWS COLUMBIA SC
IRIS SYSTEMLocal storm report, May 25, 5:33 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
533 PM EDT SUN MAY 25 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND GST 13 W SNELLING 33.25N 81.68W
05/25/2014 M57 MPH BARNWELL SC PUBLIC
SAVANNAH RIVER SITE TOWER MEASURED A 57 MPH
WIND GUST (TOWER HEIGHT 200 FT)
&&
NWS COLUMBIA SC
IRIS SYSTEMThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 2:21 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick | 54 min |
| May 25, 2:58 PM EDT | Special Weather Statement | CAE | Barnwell | 47 min |
| May 25, 3:00 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 45 min |
| May 25, 3:51 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 39 min |
| May 25, 4:07 PM EDT | Special Weather Statement | CAE | Barnwell | 23 min |
| May 25, 4:12 PM EDT | Severe Thunderstorm Warning | CAE | Barnwell | 33 min |
| May 25, 7:34 PM EDT | Special Weather Statement | CAE | Newberry | 56 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.